Maine, 2017

Winter Storm and Heavy Snow in Maine, December 12 to 13, 2017

December 12 to 13, 2017 · NWS CAR · 5 events in 5 counties and zones

Intensifying low pressure tracked northeast across Maine through the night of the 12th into the morning of the 13th. Snow developed across the region through the morning into the early afternoon of the 12th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracked northeast across Maine through the night of the 12th into the morning of the 13th. Snow developed across the region through the morning into the early afternoon of the 12th. Snow and a wintry mix then persisted into the morning of the 13th. The snow transitioned to a wintry mix across northeast areas during the early morning hours of 13th. Precipitation remained mostly in the form of snow across northwest areas which persisted through the morning of the 13th. Warning criteria snow accumulations occurred through the early morning hours of the 13th. Storm total snow accumulations generally ranged from 6 to 10 inches in an area from northeast Aroostook...to northern Somerset...to northern and central Piscataquis counties. Ice accumulations of around a tenth of an inch along with some sleet also occurred in this area. Snow totals across northwest Aroostook county ranged from 9 to 13 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 12, 10:23 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 12, 10:23 AM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1023 AM EST Tue Dec 12 2017

.SYNOPSIS...
Low pressure will track from the Great Lakes toward southern
Maine today then lift across Maine tonight into Wednesday.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
Update...
Intensifying low pressure will track from the eastern Great
Lakes toward southern Maine today. Snow has already developed
across much of the forecast area and will develop across the
remainder of northern Maine through the late morning. Snow will
persist across much of the region through the afternoon.
However, developing onshore winds will begin to draw warmer air
inland from the Gulf of Maine this afternoon. The will allow the
snow to transition to rain along the Downeast coast during the
afternoon. Across interior Downeast areas, the snow should begin
to transition to a wintry mix later this afternoon. Have not
made any changes to the Winter Storm Warning/Winter Weather
Advisory or Wind Advisory headlines. Have updated the forecast
to adjust for current conditions along with afternoon
temperatures and precipitation types. Have also slightly
increased snow totals along the Downeast coast before the
transition to rain occurs.

Previous discussion...
Low pressure with multiple centers across the eastern Great
Lakes south to western PA early this morning will track into NY
State today and to near Portland, Maine by 00z this evening. The
low is expected to deepen tonight and track into northern Maine
by Wednesday morning, and then gradually pull away to the north
during the day. Snow will rapidly overspread the area today,
starting first in southwest Piscatquis County by 8 or 9 am, and
reaching far northeast Maine and the eastern Saint John Valley
by around noon. A strong onshore flow and ocean temperatures in
the upper 40s will allow the snow to rapidly change to rain
after an hour or two along the immediate coast with any
accumulation an inch or less. In the Greater Bangor Region,
expect a period of snow for several hours with the snow to
change to rain by late afternoon or early evening after a few
inches of snow. The warm surge works rapidly to the north during
the night, and by 09-12z the snow may mix with or change to
rain all the way north to Caribou as there is layer above
freezing between 800-900H. Temperatures at the surface will
likely be below freezing, so there could be a bit of freezing
rain; however, it is unlikely to be a major issue after several
inches of snow. Most of the significant precipitation lifts out
of far northern Maine Wednesday morning with the deformation
zone to generally set up along or just west of western
Maine/Quebec border. Colder air sweeps back into the area from
the southwest during the day. Current thoughts are that the
snowfall totals look very good across the Downeast area, but are
likely a bit high in the north and will trim them back a bit.
Also, will end the last of the warnings by 21Z Wednesday and not
have them extend into Wed night with this update. There will
also be a fairly strong jet along the coast later this afternoon
into this evening with gusts to 45 mph possible, and will issue
a wind advisory for late this afternoon into this evening for
coastal Hancock and coastal Washington Counties.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
The model guidance is in good agreement through the short term
period of the forecast. An upper level low will be moving
across northern Maine at the start of the period, an associated
surface low will be centered near the mouth of the St Lawrence.
Wrap around precipitation will extend into northern Maine.
Thursday morning the upper low will regress north over central
Quebec, a weak ridge of higher pressure will build into Maine as
another low move into the north Atlantic along the NJ coast.
This low will track across the Gulf of Maine through the end of
the period bringing a chance for some snowshowers to Downeast
Maine Thursday.

Loaded a blend of the GFS/NAM/ECMWF to smooth out the minor
differences in the models. Loaded NAWAVE4 for seas in the
coastal waters. Loaded windgust by factor tool. For QPF used
GFS.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The extended models are in good general agreement at the start
of the period. An active weather pattern will continue through
the extended period as an upper low over Northern Canada will
spin off troughs and clipper system about 12 to 18 hrs apart
through the period. At this time most appear to only support 1
to around 3 inches of snow.

Loaded a blend to smooth out the differences in the models,
however the solution leans more towards the GFS solution. Used
NAWAVE4 for seas in the coastal waters. Used windgust by factor
tool.
&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Conditions will lower to IFR/LIFR levels across
northern areas through the remainder of the morning, with similar
conditions then persisting through tonight. IFR/LIFR conditions
will persist across the remainder of the region today. LIFR
will improve to MVFR late tonight at the Downeast terminals, and
during the day Wednesday at the northern terminals, although
IFR and LIFR still possible at times in snow showers.

SHORT TERM: MVFR conditions across northern Maine with scattered
snowshowers. VFR conditions for Southeastern Maine today. High
pressure builds into the area this afternoon bring clearing
conditions. MVFR condition will remain across northern Maine as
an upper level low over central Quebec bring wrap around
snowshowers to northern Maine. These conditions will continue
unto Friday morning when the upper low begins to move NE toward
the Maritimes and higher pressure builds across the whole state.
Condition will fall to IFR from south to north on Saturday
morning as a low and associated frontal system moves into the
state. IFR condition will remain through the end of the period.
&&

.MARINE...
NEAR TERM: Winds will increase across the waters today along
with building seas. A Gale Warning remains in effect for the
waters from 3 PM this afternoon until midnight tonight.
Conditons will lower to SCA overnight, but another period of
gales is likely Wednesday. Visibilities will be reduced in rain
this afternoon into tonight.

SHORT TERM: A Gale Warning may be required through much of the
period as a low pressure system moves through the Gulf of Maine
waters.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 1 PM EST Wednesday for MEZ002.
     Winter Storm Warning until 7 PM EST Wednesday for MEZ001-003-
     004-010.
     Winter Weather Advisory until 5 AM EST Wednesday for MEZ005-
     006-011-031-032.
     Winter Weather Advisory until 7 PM EST this evening for
     MEZ015>017.
     Wind Advisory from 4 PM this afternoon to 11 PM EST this
     evening for MEZ029-030.
MARINE...Gale Warning from 3 PM this afternoon to midnight EST tonight
     for ANZ050>052.

&&

Near Term...Norcross/CB
Short Term...Norton
Long Term...Norton
Aviation...Norcross/Norton
Marine...Norcross/Norton
Hazardous weather outlook, Dec 12, 2:48 AM EST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
248 AM EST Tue Dec 12 2017

MEZ005-006-011-031-032-130800-
Northern Penobscot-Southeast Aroostook-Central Penobscot-
Southern Piscataquis-Northern Washington-
248 AM EST Tue Dec 12 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 5 AM
EST WEDNESDAY...

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...North Central Maine and Northern Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-130800-
Southern Penobscot-Interior Hancock-Central Washington-
248 AM EST Tue Dec 12 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for Interior DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-004-010-130800-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
248 AM EST Tue Dec 12 2017

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for Far Northern Maine...North
Central Maine and West Central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-130800-
Northeast Aroostook-
248 AM EST Tue Dec 12 2017

...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 1 PM
EST WEDNESDAY...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-130800-
Coastal Hancock-Coastal Washington-
248 AM EST Tue Dec 12 2017

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-130800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
248 AM EST Tue Dec 12 2017

...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT EST
TONIGHT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gales are possible Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Aroostook

When
December 12, 12:00 PM EST to December 13, 12:30 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 13 inches.

Winter Storm, Northeast Aroostook

When
December 12, 12:00 PM EST to December 13, 2:30 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 9 inches along with around a tenth of an inch of ice and some sleet.

Winter Storm, Northern Somerset

When
December 12, 12:00 PM EST to December 13, 10:30 AM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches along with around a tenth of an inch of ice and some sleet.

Winter Storm, Northern Piscataquis

When
December 12, 12:00 PM EST to December 13, 10:30 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 9 inches along with around a tenth of an inch of ice and some sleet.

Winter Storm, Central Piscataquis

When
December 12, 12:00 PM EST to December 13, 10:30 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 9 inches along with around a tenth of an inch of ice and some sleet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730842, 730843, 730844, 730845, 730846.